Post-psychiatrist visit and update on difficult child 2

Discussion in 'General Parenting' started by gcvmom, Oct 13, 2008.

  1. gcvmom

    gcvmom Here we go again!

    I think the meeting went well. difficult child 2 was able to articulate what's going on with him -- both the good and bad. We've decided he is one of these rare people who metabolize drugs ultra rapidly. psychiatrist has about 30 to 40 patients on Seroquel XR and no one blows through it like difficult child 2. No one. But he accepts that and believes it and so the plan is to increase the p.m. dose to 700mg and the afternoon dose to 400mg in hopes that it will help his impulse control, attention, focus, organization -- all the stuff he's still struggling with. psychiatrist agrees that the 5mg Daytrana patch is plenty, especially since we already see a wee bit of irritability and lability in the late afternoon and early evening. He sees it as being mainly a tool to offset the sedation from the Seroquel XR. So we'll see. Clearly this kid's brain has changed and mood disorder is the dominant problem now, even though it looks like severe ADHD. His brain doesn't respond to ADHD medications and that's really what is so telling.

    We talked about difficult child 1 as well and the fact that he struggles with classwork (F's and D's), but does fine on tests and quizzes (A's and B's). difficult child 1 says his mind sort of goes blank sometimes and he just doesn't know what to do in class -- like the doe in the headlights syndrome. psychiatrist feels this is a slightly different type of anxiety from the phobic type -- more of a panic type (which runs very strongly on my side). So rather than make drastic changes in medications, we're adding a low-dose beta blocker (propranolol) in the mornings for a few weeks to see if that helps.

    After I excused the boys, I also gave him an update on husband and his Paxil wean (which I learned was husband's idea), which he was glad to hear and encouraged me to be up front with husband about what I'm observing and to keep him (psychiatrist) in the loop. That way if things continue to slide, he'll be able to address it with husband and explain to him why might need to go back on the Paxil.

    He also gave me some coupons for FREE Seroquel XR -- so heads up to anyone taking that -- ask your psychiatrists if they have those coupons as they expire 12/31/08 -- it gets you up to 11,200mg (total for the whole prescription) and if you have more than one coupon, you can use one every two weeks.

    So fingers crossed these new changes for the boys help with their school issues! I am hopeful...
  2. smallworld

    smallworld Moderator

    Sounds like a productive visit.

    Can you clarify -- 700 mg Seroquel XR in the am and 400 mg Seroquel XR in the afternoon? If so, that's a whopping dose.

    Hope things with husband settle down. Paxil withdrawal can cause a lot of symptoms all on its own.
  3. gcvmom

    gcvmom Here we go again!

    He takes the larger dose at bedtime -- it's been 600mg up until now. The 400mg is at lunchtime, which is also a 100mg increase.

    Homework went MUCH better today at 400mg for the lunchtime dose. psychiatrist is hoping that increasing the pm dose will help it last longer in the morning.

    I think husband's wean is gradual enough (reducing it by 10mg per week until he's off) that we shouldn't have issues. I believe strongly that he still needs the Paxil, but only by going off it and recording the symptoms will we have proof that he still needs it.

    Thanks :)
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Sounds like a good visit. I hope all the medication changes for everyone helps!
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Paxil is one of the hardest drugs to withdraw from. I take it and I didn't know about the withdrawals then (I don't think anyone did). If there are recent changes in husband's behavior, I'd think it was from the Paxil. You may want to read up on the withdrawal syndrome of Paxil--it is worse than all antidepressants except Effexor and I was told that it harder to withdraw from than Valium, so I'd o UBER slow and expect much worse behavior for a while.
    Is there a Seroquel level blood test that your doctor can take to verify that your son actually needs that much medication? I'm always skeptical because I have personally been overmedicated--and given more medications when I was actually having bad reactions to t he medications I was taking--I needed less not more. So I question, question, question and take it slow with medications. Just a suggestion. Here's a blurb on Paxil withdrawal. I hope she hasn't been on it for too long. At my age, and with the fifteen years I've taken it, I'm really glad it still works because I'm afraid to withdraw from it. I would never go off of it entirely because I wouldn't be able to handle the withdrawals. The severity of some people and Paxil withdrawal makes you sometimes think they need it when they are simply experiencing bad withdrawals.
  6. gcvmom

    gcvmom Here we go again!

    Thanks MWM. I am aware of the issues with Paxil withdrawal. When husband has missed a dose or two, it becomes VERY obvious to us, even himself, that he's missed a dose. That's the type of response I think of when someone is having a withdrawal symptom.

    The signs I've seen in him in the past four or five days are definitely more subtle. More like his depressive and obsessive symptoms creeping back in, breaking through. And perhaps I am more sensitive because I lived with him UNmedicated for 17 years, many of which were miserable because of his undiagnosed illness. And for the last two years, I've thoroughly enjoyed a more stable and happy husband. :) Time will tell us more and I'm just going to document the best I can.

    As for the Seroquel and difficult child 2, as far as I know there is no blood test used to establish therapeutic levels -- it's strictly managed by symptom response to the medication. The psychiatrist said most of his patients that are at the higher end of dosing take the entire dose in the evening and it gets them through the whole day. We see very clearly with difficult child 2 that he only gets about 15 hours of coverage. His behavior begins to slide very obviously after that magic time. It happened in the psychiatrist's office yesterday. We got there 1/2 hour before he would typically get his afternoon dose, and by the time we left, difficult child 2 was becoming more impulsive, more restless, more inattentive, more uninhibited.

    Oh, and we've been titrating this medication since last June. We started out with a low dose of the short acting... I think it was 100mg, and went from there over the summer.

    Mornings are great for this kid since bumping the Seroquel XR to 600 -- he his tired, but he does what he needs to do with very little reminders or redirection on my part (dresses, eats, clears dishes, brushes teeth, gets backpack ready) -- it's a sharp contrast to the past. He still struggles with impulse control, focus, attention, staying on task, remembering assignments -- all things you'd think were ADHD related, but he can't take ADHD medications.

    He did SOOOOOO much better last night with his homework on the 400mg. He didn't get as frustrated. He paid attention and let me work with him on things he didn't understand -- and he was able to grasp and retain what I was teaching him. His thoughts seemed more organized and he was able to remember what happened with assignments and things that happened in class. It's like he was just more present in his body and able to recall things better. I believe this will continue to improve over the next week or two as he adjusts to the new levels.

    Furthermore, his tremor and handwriting have improved since starting Seroquel -- not sure if it's the medication or if his Sydenham's is resolving/remitting (which it can do over time).

    Anyway... I appreciate the concern about overmedicating.